Frightening Medication Side Effects

Since instagram added a feature where you can follow hashtags in addition to people, I have been following a number of health/illness related hashtags, through which I found this blog post about frightening medication side effects. I commented on the instagram post but figured I’d add a blog entry about it as well.

Obviously this made me think about frightening medications side effects I’ve experienced. I also realized in thinking about this that there were worst side effects I’ve experienced, and then most frightening- and the two are not the same.

Worst would have to be kidney stones that lead to a chain reaction of kidney infection and permanent kidney damage, and liver damage. The first from diuretics I was taking for meniere’s the second from some migraine medications I took. Those are serious and will stay with me a long time.

But they weren’t the scariest. I can understand and reason out dealing with kidney or liver problems. The scariest side effects- and symptoms- I’ve dealt with have been mostly mental.

Starting acetazolamide was hell. The side effects that came with that have really dropped a ton since I started. I wish when I was starting the medication I had someone who could have told me what I might experience and also that the side effects could lessen greatly with time. As I’ve written about before though, my doctor sent the prescription to my pharmacy after my spinal tap and I have been unable to get an appointment with her since then. And I didn’t think to ask the pharmacist anything about it. So I went into this ridiculous medication totally blind (figuratively).

The most frightening of the symptoms that came with it though were tinnitus, hallucinations, and something I can only think to describe in simple terms as near psychosis. The tinnitus was not a ringing it my ears- it was a loud sound that sounded like screaming in my ears, all the time. With the tinnitus I started having auditory hallucinations- most likely just my brain trying to make sense of the “sound” that wasn’t really even there. For awhile on it though, I didn’t feel at all like myself. The world stopped feeling real. I started feeling like I couldn’t tell what was real and what wasn’t. I felt like I was watching this life from another plane of existence or something. This was terrifying. Not being able to trust my mind, not feeling connected to reality, it scared me.

Similarly the symptom that has been scariest for me has been the memory loss. Before I was diagnosed with intracranial hypertension, I got to the point that I was forgetting really basic things- my birhtdate, where I live, even my name. Yet despite these terrifying moments of memory loss, doctors had no answers for me. No one could tell me why I was forgetting my own name!

While I understand it now, memory loss still scares me a bit.

Definitely, the things that scare me the most aren’t necessarily the most medically harmful, but are the things that make me feel that I can’t trust my own mind.

Advertisements

Author:

I am a social worker, doctoral student, and feminist. Interested in research on US social policy, violence against women, and asylum. I am also disabled with migraines, menieres, and intracranial hypertension.

One thought on “Frightening Medication Side Effects

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s